Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 7, NWS Lubbock, TX

February 23, 201713 counties in Texas

NWS Lubbock, TX issued this wind advisory at Feb 23, 2017, 4:11 AM CST for 13 counties in Texas. It took effect at Feb 23, 2017, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2017, 4:11 AM CST (10:11 UTC)
In effect from
Feb 23, 2017, 12:00 PM CST
Expired
Feb 23, 2017, 6:00 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Briscoe County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 13 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3467 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WWUS74 KLUB 231011
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
411 AM CST Thu Feb 23 2017

TXZ021-022-027-240000-
/O.UPG.KLUB.HW.A.0001.170223T1800Z-170224T0000Z/
/O.NEW.KLUB.HW.W.0001.170223T1800Z-170224T0000Z/
Parmer-Castro-Bailey-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
and Muleshoe
411 AM CST Thu Feb 23 2017

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING...

The National Weather Service in Lubbock has issued a High Wind
Warning, which is in effect from noon today to 6 PM CST this
evening. The High Wind Watch is no longer in effect. 

* TIMING...Noon through 6 PM.

* WINDS...35 to 45 mph with gusts to 55 mph or higher.

* IMPACTS...Areas of blowing dust will restrict visibility. 
  Vehicles on roads oriented north to south will experience 
  strong crosswinds. Lightweight outdoor furniture or objects 
  can be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ023-024-028>030-033>036-039>042-240000-
/O.UPG.KLUB.HW.A.0001.170223T1800Z-170224T0000Z/
/O.NEW.KLUB.WI.Y.0007.170223T1800Z-170224T0000Z/
Swisher-Briscoe-Lamb-Hale-Floyd-Cochran-Hockley-Lubbock-Crosby-
Yoakum-Terry-Lynn-Garza-
Including the cities of Tulia, Silverton, Quitaque, Littlefield, 
Olton, Plainview, Cedar Hill, Morton, Levelland, Lubbock, Ralls, 
Crosbyton, Lorenzo, Denver City, Plains, Brownfield, Tahoka, 
ODonnell, Graham, and Post
411 AM CST Thu Feb 23 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from noon today to 6 PM CST this
evening. The High Wind Watch is no longer in effect. 

* TIMING...Noon through 6 PM.

* WINDS...30 to 40 mph with gusts to 50 mph.

* IMPACTS...Areas of blowing dust will restrict visibility. 
  Vehicles on roads oriented north to south will experience 
  strong crosswinds. Lightweight outdoor furniture or objects 
  can be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are 
expected. Adjust travel and outdoor activities accordingly.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Feb 23, 3:51 AM CST, 20 minutes earlier.

Area forecast discussion, Feb 23, 3:51 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
351 AM CST Thu Feb 23 2017

.SHORT TERM...

...The combination of strong west winds, and a very warm and dry
airmass will result in a critical fire danger across the forecast
area today...

As an upper-trough crosses the Rockies and moves into the central
and northern plains, a strong upper-level jet with wind speeds in
excess of 110 kts will overspread West Texas today. At the surface,
a low over southeast CO/southwest KS this morning will deepen and
broaden, with a surface trough extending south through western OK
and the Rolling Plains of West Texas. The already dry air mass
across the forecast area this morning will dry further as subsidence
drying and warming combines with mixing of the higher momentum and
dry airmass aloft. Model progs suggest mixing up to around the 700
mb level, where winds speeds will be running around 30 to 40 kts.
There is a bit of uncertainty in regards to the magnitude of the
winds across our area today, as guidance has been fairly consistent
painting one 700 mb wind max to our south and one to our north, with
a relative minimum over our forecast area. Even so, MOS guidance has
been very consistent in indicating sustained winds of 25 to 35 kts
for locations on the Caprock, with the strongest winds located near
the state line with NM. As such, we expect wind speeds to rise
firmly into the advisory range (sustained at 31-39 mph) across the
Caprock. High wind speeds (40+ mph) may be obtained across the far
southwest Texas Panhandle, and we will issue a High Wind Warning for
that area. Winds of this magnitude should generate some blowing
dust. Temperatures will be quite warm again. Although the primary
low-level thermal ridge will shift east into east-central Okla
southwest into central Texas, 850 mb temps will only be slightly
lower across West Texas, and still near 20 degrees C. With the
downsloping partially counteracting cold advection coming in from
the west. High temperatures should range from the middle 70s in the
northwest, to near 90 in the southern Rolling Plains. The record
high of 85 degrees at Lubbock could be threatened, as we are
forecasting a high of 83.

The winds will be slow to die down this evening, and likely won't go
light until after midnight. The winds will also gradually turn to
the northwest, bringing cooler air in. With the airmass exceedingly
dry, temperatures will fall quickly once the winds diminish and lows
will fall back closer to seasonable norms of mainly 30s.

.LONG TERM...
Warm weather along with strong winds will continue over the next
week with only a brief interruption on Saturday.

Friday is still poised to be another day of fire weather even
though temperatures will be much cooler. A pacific cold front will
have already passed through the area bringing extremely dry air
into the area ahead of the next cold front. Winds aloft will
continue to be strong but the low level thermal ridge will be
supposed in the post frontal air. A cold front will back door into
the area Friday night into Saturday morning. The associated
surface ridge will be sliding to our east during the day Saturday
leading to the coolest day in the period. This cool down and
reprieve in fire weather will be brief as additional short waves
move through a progressive upper level pattern.

Sunday will be the next day with strong winds as a short wave
moving just north of the area will increase the height gradient
and bring strong wind maxes aloft. The next short wave will arrive
on Tuesday bringing even stronger winds aloft than on Sunday. We
may see another brief cool down around Wednesday as another cold
front invades the region.

&&

.FIRE WEATHER...
Dangerous fire weather conditions are expected across
the entire forecast area this afternoon due to the combination of
strong winds, temperatures about 15 to 25 degrees above normal, and
very low dewpoint temperatures, resulting in minimum RH values
around 5 to 15 percent. RFTI values will range from about 5 to 8,
with the highest values in the western South Plains, and the
forecast fire danger is very high to extreme. A Red Flag Warning is
in effect from 11 AM to 8 PM. RH recovery will be very poor tonight.

Continued critical fire weather conditions are expected for
Friday with a brief reprieve on Saturday and picking up again
Sunday through Tuesday. Temperatures will be much cooler on Friday
but winds will continue to be strong along with much drier air
behind a cold front Friday morning. The southwestern South Plains
is expected to see the driest and windiest conditions on Friday
afternoon. A stronger cold front will come in on Friday night
relieving fire weather concerns for Saturday. However, strong
winds and warmer temperatures can be expected again beginning on
Sunday and lasting through Tuesday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 8 PM CST this
evening for TXZ021>044.

Fire Weather Watch from Friday morning through Friday evening
for TXZ021>023-027>030-033>036-039>042.

Wind Advisory from noon today to 6 PM CST this evening for
TXZ023-024-028>030-033>036-039>042.

High Wind Warning from noon today to 6 PM CST this evening for
TXZ021-022-027.

&&

33/01
Hazardous weather outlook, Feb 23, 3:54 AM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
354 AM CST Thu Feb 23 2017

TXZ021>044-241000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
354 AM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

A high wind warning is in effect from noon through 6 pm for the far
southwestern Texas Panhandle today. Sustained speeds from the west
of 40 mph from the west with gusts at or above 55 mph will be
possible. The remainder of the Caprock will be under a wind
advisory, with sustained winds of 30 to 40 mph. The strong winds
will generate areas of blowing dust which will decrease visibility
at times.

A Red Flag Warning is in effect from 11 am through 8 pm for
extremely critical fire weather conditions. Outdoor burning is
strongly discouraged.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A fire weather watch is in effect for Friday as critical fire
weather conditions could once again develop in the afternoon
through evening.

Dry and windy conditions with critical fire weather are also
possible Sunday through Tuesday.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 4:11 AM CSTHigh Wind WarningLUBBailey, Castro, Parmer14 hr

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.